MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® MENINGITIS/ENCEPHALITIS (ME) PANEL

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® MENINGITIS/ENCEPHALITIS (ME) PANEL
Lot Number N/A
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Coma (2417)
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation: a publication by hoang titled "the deceptive reassurance of a "negative" test- a difficult case highlighting the biofire meningitis/encephalitis panel and medical heuristics" described two false negative listeria monocytogenes results on the filmarray meningitis/encephalitis (me) panel after testing a cerebrospinal fluid (csf) from a 69-year-old, male patient.The author reported that due to the filmarray me panel result, the patient may have received inappropriate treatment, which led to the spread of bacteria and causing the patient to be in a vegetative state.The patient then passed away year and half later.Biofire has requested further information from the customer and is currently investigating this event.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.Reference: hoang he.The deceptive reassurance of a "negative" test - a difficult case highlighting the biofire© meningitis/encephalitis panel and medical heuristics.The neurohospitalist.2024;0(0).Doi:10.1177/19418744241290274.Conclusion: ongoing investigation.
 
Event or Problem Description
Summary: a publication by hoang titled "the deceptive reassurance of a "negative" test- a difficult case highlighting the biofire meningitis/encephalitis panel and medical heuristics" described two false negative listeria monocytogenes results on the filmarray meningitis/encephalitis (me) panel after testing a cerebrospinal fluid (csf) from a 69-year-old, male patient.The author reported that due to the filmarray me panel result, the patient may have received inappropriate treatment, which led to the spread of bacteria and causing the patient to be in a vegetative state.The patient then passed away year and half later.Biofire has requested further information from the customer and is currently investigating this event.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.
 
Event or Problem Description
Summary: a publication by hoang titled "the deceptive reassurance of a "negative" test- a difficult case highlighting the biofire meningitis/encephalitis panel and medical heuristics" described two potential false negative listeria monocytogenes results on the filmarray meningitis/encephalitis (me) panel after testing a cerebrospinal fluid (csf) from a 69-year-old, male patient.The author reported that due to the filmarray me panel result, the patient may have received inappropriate treatment, which led to the spread of bacteria and causing the patient to be in a vegetative state.The patient then passed away a year and half later.The investigation concluded the false negative l.Monocytogenes result was likely due to 1) no error, or 2) a target organism/nucleic acid present at or near the limit of detection (lod) of the filmarray me panel.
 
Additional Manufacturer Narrative
Investigation: the patient 3 days before presentation had trouble walking and bumping into the walls.The patient had a diagnosis of hepatitis b cirrhosis and was on tenofovir and nadolol for it.The patient's presentation and mri findings were consistent with rhombencephalitis [inflammation of the brainstem and cerebellum, causes including infections, autoimmune conditions, and paraneoplastic processes].Initial laboratory findings showed no growth on blood cultures.No antibiotics given to the patient, csf demonstrated 8 cells/ul white blood cells (wbc) with 32% neutrophils, protein of 48 mg/dl, and normal glucose.Still with no antibiotics given, 5 days later repeat csf showed 52 cells/ ul wbc with 69% lymphocytes, protein 72 mg/dl and normal glucose.In both csf samples collected, gram stain, aerobic culture, and filmarray me panel were negative.The disease consult team decided that an infectious etiology was ruled out and antibiotics were not needed and presumed autoimmune etiology.After discussion with patient, the physician decided on treatment of 5 grams intravenous methylprednisolone.On the fifth day of steroid administration, the patient was found to be in a comatose state.Emergent mri and third lumbar puncture was performed.Csf testing results included 57 cells/ ul wbc with 86% lymphocytes, protein 6 mg/dl and normal glucose.Filmarray me panel detected l.Monocytogenes.Blood culture grew l.Monocytogenes.The patient was diagnosed with listeria encephalitis with abscess formation.The patient was started on iv antibiotics and drainage of sinus abscess.The patient passed away after being in a vegetative state of 1.5 years.The author alleged that the filmarray me panel caused them to believe the patient's condition was autoimmune and initiated steroids for the patient.The steroids led to the spread of bacteria which caused the patient to be in a vegetative state.The author believes the filmarray me panel caused the death of the patient indirectly because the patient had an infection after replacing his trach (necessary from being in a persistent bed bound state) and expired.Biofire was unable to receive the run files for the filmarray me panel.However, upon biofire medical affairs assessment, the publication indicates that the infection was likely localized in a small abscess or absent in the csf at the time of presentation.This is consistent with other lab results (e.G.Culture) and aligns with the filmarray me panel result.Additionally, medical affairs assessed other literature and noted that the vegetative state was contributed to by lack of antibiotics, not use of steroids (brouwer m.C.And van der beek d).Conclusion: the investigation concluded the negative l.Monocytogenes result was most likely due to 1) no error, or 2) a target organism/nucleic acid present at or near the limit of detection (lod) of the filmarray me panel.1) the infection may have been localized in the patient's abscess or absent in the csf at the time of presentation, causing the filmarray me panel and comparator methods to be unable to detect it.Even if an infection is present in tissues, it will not be detectable by the filmarray me panel until the organism is shed into the csf.The run files were not available for biofire analysis, however, as the filmarray me panel results were consistent with comparator methods, the information presented does not indicate that a product problem or malfunction occurred.2) false-negative results may occur when the concentration of organism in the specimen is below the filmarray me panel's lod, and the reproducibility of results with pcr is dependent on the levels of nucleic acid available for amplification.It is possible that the target organism/nucleic acid was present in the first two csf samples but at a concentration too low for the filmarray me panel or comparators to detect.According to the filmarray me panel instruction booklet (www.Online-ifu.Com/iti0035), the lod for l.Monocytogenes target is 1.0e 03 cfu/ml, established using l.Monocytogenes, strain 1071/53, type 4b 1.0e 03 cfu/ml (atcc 13932).Performance claims: due to the small number of positive prospective and retrospective specimens for certain organisms, performance characteristics for escherichia coli, haemophilus influenzae, listeria monocytogenes, neisseria meningitidis, streptococcus agalactiae, cytomegalovirus, and human parechovirus were established primarily using contrived clinical specimens.To supplement the prospective and archived data, an evaluation of contrived specimens was performed.For each analyte, at least 25 specimens were spiked at 2 × lod and the l.Monocytogenes assay showed a positive percentage agreement (ppa) of 100% (95% ci 92.9-100%) and negative percentage agreement (npa) of 100% (95% ci 98.5-100%).Please refer to table 15.Performance using contrived specimens of the filmarray me panel instruction booklet.Additionally, the analytical reactivity (inclusivity) of the listeria monocytogenes assay was evaluated by testing six contrived isolates representing relevant and/or common species, serotypes, or other known variants.Each isolate was detected, and in silico analysis predicts the assay will react with all sequences evaluated (no serotype limitations identified).Please refer to table 18.Summary of analytical reactivity (inclusivity) testing and in silico predictions of the filmarray me panel instruction booklet.There are multiple potential sources or causes of false negative results.It is important that all filmarray me panel test results be interpreted in conjunction with other clinical, epidemiological, or laboratory information.A negative filmarray me panel result does not exclude the possibility of central nervous system (cns) infection and should not be used as the sole basis for diagnosis, treatment, or other management decisions.Negative test results can be observed for several reasons, including cns infections caused by an organism that is not detected by the filmarray me panel.Clinical performance can be found in tables 9, 14, and 15 of the filmarray me panel instruction booklet.Publication reference: hoang he.The deceptive reassurance of a "negative" test - a difficult case highlighting the biofire© meningitis/encephalitis panel and medical heuristics.The neurohospitalist.2024;0(0).Doi:10.1177/19418744241290274 biofire medical affairs reference: brouwer, matthijs c, and diederik van de beek."adjunctive dexamethasone treatment in adults with listeria monocytogenes meningitis: a prospective nationwide cohort study." eclinicalmedicine vol.58 101922.24 mar.2023, doi:10.1016/j.Eclinm.2023.101922.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation: the patient 3 days before presentation had trouble walking and bumping into the walls.The patient had a diagnosis of hepatitis b cirrhosis and was on tenofovir and nadolol for it.The patient's presentation and mri findings were consistent with rhombencephalitis [inflammation of the brainstem and cerebellum, causes including infections, autoimmune conditions, and paraneoplastic processes].Initial laboratory findings showed no growth on blood cultures.No antibiotics given to the patient, csf demonstrated 8 cells/ul white blood cells (wbc) with 32% neutrophils, protein of 48 mg/dl, and normal glucose.Still with no antibiotics given, 5 days later repeat csf showed 52 cells/ ul wbc with 69% lymphocytes, protein 72 mg/dl and normal glucose.In both csf samples collected, gram stain, aerobic culture, and filmarray me panel were negative.The disease consult team decided that an infectious etiology was ruled out and antibiotics were not needed and presumed autoimmune etiology.After discussion with patient, the physician decided on treatment of 5 grams intravenous methylprednisolone.On the fifth day of steroid administration, the patient was found to be in a comatose state.Emergent mri and third lumbar puncture was performed.Csf testing results included 57 cells/ ul wbc with 86% lymphocytes, protein 6 mg/dl and normal glucose.Filmarray me panel detected l.Monocytogenes.Blood culture grew l.Monocytogenes.The patient was diagnosed with listeria encephalitis with abscess formation.The patient was started on iv antibiotics and drainage of sinus abscess.The patient passed away after being in a vegetative state of 1.5 years.The author alleged that the filmarray me panel caused them to believe the patient's condition was autoimmune and initiated steroids for the patient.The steroids led to the spread of bacteria which caused the patient to be in a vegetative state.The author believes the filmarray me panel caused the death of the patient indirectly because the patient had an infection after replacing his trach (necessary from being in a persistent bed bound state) and expired.Biofire was unable to receive the run files for the filmarray me panel.However, upon biofire medical affairs assessment, the publication indicates that the infection was likely localized in a small abscess or absent in the csf at the time of presentation.This is consistent with other lab results (e.G.Culture) and aligns with the filmarray me panel result.Additionally, medical affairs assessed other literature and noted that the vegetative state was contributed to by lack of antibiotics, not use of steroids (brouwer m.C.And van der beek d).As we were not provided with lot number of the me panel pouch used for the publication.We reviewed all me panel product shipped to the customer within the last three years and identified 12 unique reagent kit lots.Review of field complaints indicates that we have not experienced any other false negative results on these 12 reagent kit lots.Additionally, we performed a review of the device history record (dhr) of the 12 reagent kit lots.The dhr review confirmed that the 12 reagent kit lots passed qualification metrics.Specifically as part of the dhr review, quality control (qc) records for all 12 reagent kit lots were reviewed and all 12 passed qc criteria and were found within specifications.Based on the review of postmarket surveillance data and dhrs, alongside medical affairs assessment, there is no indication that the potential false negative result was due to product malfunction or failure to meet specifications.Conclusion: the investigation concluded the negative l.Monocytogenes result was most likely due to 1) no error, or 2) a target organism/nucleic acid present at or near the limit of detection (lod) of the filmarray me panel.1) the infection may have been localized in the patient's abscess or absent in the csf at the time of presentation, causing the filmarray me panel and comparator methods to be unable to detect it.Even if an infection is present in tissues, it will not be detectable by the filmarray me panel until the organism is shed into the csf.The run files were not available for biofire analysis, however, as the filmarray me panel results were consistent with comparator methods, the information presented does not indicate that a product problem or malfunction occurred.2) false-negative results may occur when the concentration of organism in the specimen is below the filmarray me panel's lod, and the reproducibility of results with pcr is dependent on the levels of nucleic acid available for amplification.It is possible that the target organism/nucleic acid was present in the first two csf samples but at a concentration too low for the filmarray me panel or comparators to detect.According to the filmarray me panel instruction booklet (www.Online-ifu.Com/iti0035), the lod for l.Monocytogenes target is 1.0e 03 cfu/ml, established using l.Monocytogenes, strain 1071/53, type 4b 1.0e 03 cfu/ml (atcc 13932).Performance claims: due to the small number of positive prospective and retrospective specimens for certain organisms, performance characteristics for escherichia coli, haemophilus influenzae, listeria monocytogenes, neisseria meningitidis, streptococcus agalactiae, cytomegalovirus, and human parechovirus were established primarily using contrived clinical specimens.To supplement the prospective and archived data, an evaluation of contrived specimens was performed.For each analyte, at least 25 specimens were spiked at 2 × lod and the l.Monocytogenes assay showed a positive percentage agreement (ppa) of 100% (95% ci 92.9-100%) and negative percentage agreement (npa) of 100% (95% ci 98.5-100%).Please refer to table 15.Performance using contrived specimens of the filmarray me panel instruction booklet.Additionally, the analytical reactivity (inclusivity) of the listeria monocytogenes assay was evaluated by testing six contrived isolates representing relevant and/or common species, serotypes, or other known variants.Each isolate was detected, and in silico analysis predicts the assay will react with all sequences evaluated (no serotype limitations identified).Please refer to table 18.Summary of analytical reactivity (inclusivity) testing and in silico predictions of the filmarray me panel instruction booklet.There are multiple potential sources or causes of false negative results.It is important that all filmarray me panel test results be interpreted in conjunction with other clinical, epidemiological, or laboratory information.A negative filmarray me panel result does not exclude the possibility of central nervous system (cns) infection and should not be used as the sole basis for diagnosis, treatment, or other management decisions.Negative test results can be observed for several reasons, including cns infections caused by an organism that is not detected by the filmarray me panel.Clinical performance can be found in tables 9, 14, and 15 of the filmarray me panel instruction booklet.Publication reference: hoang he.The deceptive reassurance of a "negative" test - a difficult case highlighting the biofire© meningitis/encephalitis panel and medical heuristics.The neurohospitalist.2024;0(0).Doi:10.1177/19418744241290274 biofire medical affairs reference: brouwer, matthijs c, and diederik van de beek."adjunctive dexamethasone treatment in adults with listeria monocytogenes meningitis: a prospective nationwide cohort study." eclinicalmedicine vol.58 101922.24 mar.2023, doi:10.1016/j.Eclinm.2023.101922.

Brand Name
FILMARRAY® MENINGITIS/ENCEPHALITIS (ME) PANEL
Common Device Name
FILMARRAY® MENINGITIS/ENCEPHALITIS (ME) PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key20750039
Report Number3002773840-2024-00412
Device Sequence Number11859199
Product Code PLO
UDI-Device Identifier00815381020123
UDI-Public00815381020123
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160462
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2024
Supplement Date Received by Manufacturer10/23/2024
10/23/2024
Initial Report FDA Received Date11/21/2024
Supplement Report FDA Received Date12/19/2024
02/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age69 YR
Patient SexMale